The Hip: Preservation, Replacement and Revision

Clostridium difficile



- Discussion:
    - pseudomembranous colitis & diarrhea are complications of antimicrobial therapy that have been recognized for many years;
    - over past decade many cases of these disorders have been found to be attributable to toxin-producing strains of C. difficile;
    - although clindamycin continues to be linked to diarrhea & pseudo-membranous colitis, beta-lactam antibiotics have overtaken it as the predominant causative factor, with 70% of cases in one large series being associated w/ cephalosporins;
    - syndrome occurs with nearly all antibiotics (except vancomycin and parenteral aminoglycosides), and small number of cases have been linked to antineoplastic agents;

- Treatment:
    - in severe cases or in those that do not respond to the cessation of inciting antibiotic, specific antimicrobial therapy against C. difficile has proved useful, originally with oral vancomycin, more recently w/ metronidazole, & in small number of cases w/ bacitracin



Clostridium difficile infection in orthopaedic patients.

Epidemics of Diarrhea Caused by a Clindamycin-Resistant Strain of Clostridium difficile in Four Hospitals

Good at Either End of the Tract

Isolation, an Ancient and Lonely Practice, Endures



Original Text by Clifford R. Wheeless, III, MD.

Last updated by Data Trace Staff on Thursday, November 29, 2012 11:01 am